Anticoagulants Seem to Decrease Bone Density and Quality, Study Reveals

A study reveals that individuals who use anticoagulants seem to have decreased bone density and quality, an effect that is seen with direct-acting oral anticoagulants (DOACs); however, more pronounced with warfarin.

Photo: Anticoagulants | InStyleHealth


Research covered 150 patients using oral anticoagulants for >1 year and a paired control non-user group. All patients completed a questionnaire and had their bone mineral density or BMD and trabecular bone score or TBS evaluated.

Population’s average age was 60.49 years old, and most participants were men at 64%. Hypertension, dyslipidemia, and hyperglycemia were the most common comorbidities.

The bone mass was low in 42% of patients in the control group, 50% in the DOAC group, and 66% in the warfarin group. Using the logistic regression analysis, it showed that BMD to be correlated with body mass index or BMI, creatinine level, and TBS value. Specifically, TBS dropped progressively from the control to the DOAC and warfarin groups.

The factors correlated with low TBS included warfarin use, BMI, and hyperglycemia, an active IPAQ classification, and family history of hip fracture.

 

Source: Bone 2021;doi:10.1016/j.bone.2021.116000

If you have any suggestions, please let us know.

Post a Comment (0)
Previous Post Next Post